Thunderstorm Wind, Ward
- When
- May 26, 5:15 PM CST to 5:16 PM CST
- Where
- Ward County, Pyote
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.530, -103.130
A thunderstorm produced an estimated 50 to 60 mph wind gust in Pyote.
A dryline was across West Texas. There was intense surface heating across the western Permian Basin and Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was across West Texas. There was intense surface heating across the western Permian Basin and Southeast New Mexico. Sufficient moisture and wind shear were in these areas. These conditions resulted in a thunderstorm that produced a strong wind gust in West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 12:48 PM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 148 PM CDT Wed May 26 2021 .DISCUSSION... Backed mid-level flow is attempting to hold mstr to w today, however mixing and shallowness of low-level mstr seen on MAF's sounding does suggest at least a loose e-w mstr gradient will set up. The most intense surface heating will be across wrn PB/SE NM and with dewpoints holding around 50 there makes that area favored for high based tstm development. Initiation looks to be right at the end of the peak heating, if dryline retreats early enough storms could briefly be strong/severe, but limited in coverage/duration. Thu a much sharper dryline will develop, with the veered 7h flow, setting up near a Lamesa-Notrees-Ft. Stockton line. SB instability axis will be impressive with CAPEs likely in excess of 2500 J/Kg and deep layer shear will be about 35kts. NAM12 is reluctant to develop tstms, with SB CINH to overcome. However NAMBUFR sounding at MAF does show ML CINH fully eroded by 22Z/Thu. Convergence does not increase until around 00Z/Fri when dryline starts to retreat and low-level jet develops. Compared to yesterday's NAM12 tstms initiate farther s in Pecos Co with questionable absence of development across the PB. We do not want to downplay the potential for severe tstm Thu, even though coverage will probably be limited. Thu night a cold front aided by convective outflow will move s arriving in the nrn PB 15Z- 18Z/Fri. Stable cool conditions will exist in wake of the boundary, so obviously its location during max heating Fri will be key to the potential for severe wx. NAM12 has trended farther s than yesterday with said boundary (GFS/ECMWF farther n). NAM12 suggests a pseudo triple point INVOF w Pecos Co with the "Marfa Front" only as far e as Alpine, thus Big Bend/Lower Trans Pecos are the favored areas for severe storms. Noting GFS/ECMWF favor a MCS Fri evening across the n-ne CWFA. Per NAM12 high temps on Fri n of I-10 could be much cooler and well below normal. If post- front low clouds hold high temps could be 15-25 degrees below normal, we have not gone that cool yet, but we have to eventually. In either case on Sat the boundary layer will struggle to recover from cooler temps and with mid-level ridging it seems like this would be a down day wrt convective potential. Indications are that severe potential on Sun will ramp up with ridge axis to e, broadly difluent flow aloft, and the nose of a 70kt 3h jet igniting storms along the dryline across the wrn CWFA. GFS continues to suggest an MCS will develop and move into far srn SE NM and PB in the late evening Sun/early Mon AM, and the ECMWF is also. Thereafter models continue support an active period as the mid/upper low remains across the Desert SW thru Wed or so. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 68 84 / 0 20 20 50 Carlsbad 64 97 63 91 / 20 0 0 10 Dryden 72 94 70 95 / 0 20 20 30 Fort Stockton 70 98 68 94 / 10 30 20 30 Guadalupe Pass 65 91 64 88 / 10 0 0 10 Hobbs 65 94 63 86 / 20 10 10 30 Marfa 59 94 57 93 / 10 10 10 20 Midland Intl Airport 71 94 68 86 / 10 20 20 40 Odessa 71 94 68 87 / 10 20 20 40 Wink 71 99 67 94 / 20 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Wed May 26 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-271830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 130 PM CDT Wed May 26 2021 /1230 PM MDT Wed May 26 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening across the Permian Basin, Trans Pecos, and portions of Southeast New Mexico. The main concerns are large hail, damaging winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms remain possible each day, especially across the eastern half of the area. By Sunday and Monday, much of the region could see strong to severe storms. Damaging wind and large hail will remain the primary concerns through the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon east of a Tatum to Fort Davis line. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Wed May 26 2021
TXZ274-262100-
Reeves County Plains TX-
337 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 400
PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Toyah, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pecos, Toyah, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 19 and 46.
LAT...LON 3139 10393 3159 10366 3147 10349 3145 10349
3142 10345 3143 10344 3135 10332 3117 10372
TIME...MOT...LOC 2037Z 228DEG 18KT 3133 10376
88Special Weather Statement National Weather Service Midland/Odessa TX 408 PM CDT Wed May 26 2021 TXZ067-274-262200- Ward TX-Reeves County Plains TX- 408 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 500 PM CDT... At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Toyah, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pecos and Pecos Municipal Airport. This includes Interstate 20 between mile markers 26 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3128 10367 3142 10382 3155 10353 3141 10334 TIME...MOT...LOC 2107Z 233DEG 12KT 3137 10368 88
Special Weather Statement National Weather Service Midland/Odessa TX 457 PM CDT Wed May 26 2021 NMZ034-TXZ059-060-262245- Southern Lea County NM-Loving TX-Winkler TX- 457 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT/445 PM MDT/... At 456 PM CDT/356 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles north of Mentone, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Slash Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3169 10351 3182 10373 3219 10355 3194 10319 TIME...MOT...LOC 2156Z 208DEG 22KT 3186 10354 88
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Wed May 26 2021
TXZ060-067-262315-
Ward TX-Winkler TX-
546 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REEVES...
NORTHEASTERN WARD AND SOUTH CENTRAL WINKLER COUNTIES UNTIL 615 PM
CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pyote, or 15 miles south of Wink, moving northeast at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pyote and Wickett.
This includes Interstate 20 between mile markers 55 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 10319 3152 10295 3142 10326 3143 10327
3158 10337
TIME...MOT...LOC 2245Z 239DEG 14KT 3154 10325
88Special Weather Statement National Weather Service Midland/Odessa TX 553 PM CDT Wed May 26 2021 TXZ276-279-281-262330- Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX- 553 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Big Bend Ranch State Park, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Bend Ranch State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2932 10402 2951 10420 2975 10404 2944 10368 TIME...MOT...LOC 2253Z 223DEG 8KT 2946 10405 88
The Midland/Odessa radar (KMAF), 100 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced an estimated 50 to 60 mph wind gust in Pyote.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955540.